Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A Sturmian theorem for first order partial differential equations


Author: Pui Kei Wong
Journal: Trans. Amer. Math. Soc. 166 (1972), 125-131
MSC: Primary 35P05
DOI: https://doi.org/10.1090/S0002-9947-1972-0294911-5
MathSciNet review: 0294911
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A pair of first order partial differential equations is considered. The system is transformed into a single nonlinear scalar equation of the Riccati type from which some Wirtinger type integral inequalities for functions of several variables are derived. A comparison theorem for two such pairs of first order equations is then proved using the Wirtinger inequalities.


References [Enhancements On Off] (What's this?)

  • [1] P. R. Beesack, Integral inequalities of the Wirtinger type, Duke Math. J. 25 (1958), 477-498. MR 20 #3947. MR 0097478 (20:3947)
  • [2] C. Clark and C. A. Swanson, Comparison theorems for elliptic differential equations, Proc. Amer. Math. Soc. 16 (1965), 886-890. MR 0180753 (31:4983)
  • [3] G. H. Hardy, J. E. Littlewood and G. Pólya, Inequalities, 2nd ed., Cambridge Univ. Press, New York, 1952. MR 13, 727. MR 0046395 (13:727e)
  • [4] P. Hartman, Ordinary differential equations, Wiley, New York, 1964. MR 30 #1270. MR 0171038 (30:1270)
  • [5] K. Kreith, A strong comparison theorem for selfadjoint elliptic equations, Proc. Amer. Math. Soc. 19 (1968), 989-990. MR 0227594 (37:3178)
  • [6] -, A Picone identity for first order differential systems, J. Math. Anal. Appl. 31 (1970), 297-308. MR 0261088 (41:5707)
  • [7] C. A. Swanson, A comparison theorem for elliptic differential equations, Proc. Amer. Math. Soc. 17 (1966), 611-616. MR 34 #1663. MR 0201781 (34:1663)
  • [8] Pui-Kei Wong, Wirtinger type inequalities and elliptic differential inequalities, Tôhoku Math. J. 23 (1971), 117-127. MR 0283373 (44:605)
  • [9] -, Integral inequalities of Wirtinger-type and fourth order elliptic differential inequalities, Pacific J. Math. (to appear). MR 0306686 (46:5808)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35P05

Retrieve articles in all journals with MSC: 35P05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0294911-5
Keywords: Comparison theorems, first order equations, generalized Riccati equation, Wirtinger inequalities
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society